1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2021 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Extreme insulin resistance

Discussion in 'Insulin' started by TypeZero., Dec 22, 2020.

  1. TypeZero.

    TypeZero. · Well-Known Member

    Messages:
    269
    Likes Received:
    64
    Trophy Points:
    48
    In the last 4 days I’ve developed severe insulin resistance suddenly out of the blue and I’m wondering if anyone else has ever experienced this in their entire life.

    My blood sugar is consistently 8-16mmol/L mostly between 12-16mmol/L. I’ve been running around injecting NovoRapid and literally my body doesn’t respond and my blood sugar sometimes actually rises when I inject. What could cause such severe insulin resistance? My insulin sensitivity tends to be good using a 1:10 ratio and now even a 1:2.5 ratio doesn’t work - this happened over night

    I’m not really that active, I cycle everywhere usually but I don’t really count that activity. I sleep 7-9 hours a day, can’t think of any other reason why this may happen - I don’t feel ill but could asymptomatic corona even affect your sugars anyways?

    I’ve tried injecting NovoRapid into muscles and then going for a walk, usually bolus + a short walk gives me hypos but my blood sugar seems to not shift.

    I’ve ordered a Covid test incase I have it but I’m asymptomatic but do you guys have any advice?

    I have checked my ketones once and it was 0.1 so definitely not in DKA, I don’t know if the hospital would be able to help but they’re probably just going to give insulin aswell so no difference to my therapy.

    It would be appreciated if anyone with a similar experience gives advice. Thank you
     
  2. DCUKMod

    DCUKMod I reversed my Type 2 · Master
    Staff Member Administrator

    Messages:
    14,303
    Likes Received:
    8,222
    Trophy Points:
    298
    I'm not insulin dependant so can't comment except to ask if you have tried a different pen, or batch of insulin, to rule dodgy insulin out?
     
  3. TypeZero.

    TypeZero. · Well-Known Member

    Messages:
    269
    Likes Received:
    64
    Trophy Points:
    48
    I’m on NovoRapid cartridges. I’ve opened a new cartridge to rule out expired insulin.

    I might try using a different Lantus pen but I don’t think that’s the issue because NovoRapid should decrease my BS
     
  4. EllieM

    EllieM Type 1 · Well-Known Member

    Messages:
    2,973
    Likes Received:
    1,681
    Trophy Points:
    198
    I'd be contacting a doctor - my guess is that you could have an asymptomatic infection (eg I've had asymptomatic urinary tract infections). Maybe they'll want to do some blood tests? Otherwise, keep with the sick day rules for insulin amounts and keep testing.
    You could also try the diabetes helpline?
    20200529_NHS_diabetes_support.pdf (rackcdn.com)


    Good luck, hope it sorts itself out soon.
     
    • Like Like x 2
  5. ert

    ert Type 1 · Well-Known Member

    Messages:
    1,858
    Likes Received:
    2,421
    Trophy Points:
    198
    Have you had your cartridges for more than two weeks? I find the insulin doesn't last as long as it says on the box. I'd order a new prescription to rule this out. I hope you're felling better soon.
     
    • Like Like x 1
  6. Jaylee

    Jaylee Type 1 · Moderator
    Staff Member

    Messages:
    13,719
    Likes Received:
    10,746
    Trophy Points:
    298
    Were you possibly halfway to two thirds down the cartridge on the Lantus when this started to happen?
     
  7. TypeZero.

    TypeZero. · Well-Known Member

    Messages:
    269
    Likes Received:
    64
    Trophy Points:
    48
    No, each NovoRapid cartridge lasts about 10 days for me. I was high before when I was on my old cartridge and I just finished it yesterday so opened a new cartridge on the same day and still the same effect.

    Never usually have any problems with insulin expiring
     
  8. TypeZero.

    TypeZero. · Well-Known Member

    Messages:
    269
    Likes Received:
    64
    Trophy Points:
    48
    Off the top of my head, in the last 4 days I’ve inserted a Libre 2 sensor, I don’t know if that can possibly cause high blood sugar. I know it’s a waste of money but I took it off today and I want to see if I’m any better tomorrow

    Also took both meningitis and pneumonia vaccines last Tuesday but I literally felt fine for 3 days after the vaccine, I don’t understand why I would later get this extreme resistance to insulin
     
  9. TypeZero.

    TypeZero. · Well-Known Member

    Messages:
    269
    Likes Received:
    64
    Trophy Points:
    48
    There’s around 160/300 units left on my Lantus

    I’ll use a different Lantus pen to see if that’s the issue but to be honest I’ve been using the Lantus pen for quite some time before this insulin resistance started
     
  10. Jaylee

    Jaylee Type 1 · Moderator
    Staff Member

    Messages:
    13,719
    Likes Received:
    10,746
    Trophy Points:
    298
    Sometimes, i can get through 150 to 200 u down the barrel before it looks like I haven't dosed my Lantus at all..? Change it & back to normal.
     
    • Like Like x 1
  11. Lilylala

    Lilylala · Well-Known Member

    Messages:
    98
    Likes Received:
    101
    Trophy Points:
    73
    Hi as I only use 4 units per day of novarapid I have come to experience my own not lasting it's best after 2 weeks , I know it says 4 weeks but in my experience of 1 pens optimum usage I chuck it away after 2 weeks .I have over many months experimented week 1 = good return of bs
    week 2 = good return bs
    week 3 = unpredictable result of bs
    Week 4 = unpredictable result of bs.
    I thought I was not well and really not understanding why my bs was acting up and no change in diet and insulin used so questioned the insulin performance so run some experimental tests .
    This may be the same for yourself or you may be have a underlying infection brewing
    Keep safe
    Stay well
     
    • Like Like x 2
    • Winner Winner x 1
  12. TypeZero.

    TypeZero. · Well-Known Member

    Messages:
    269
    Likes Received:
    64
    Trophy Points:
    48
    Hi all,

    After removing my Libre 2 sensor, my blood sugar has returned to normal levels. There must’ve been something irritating my immune system or I don’t know
     
  13. Jaylee

    Jaylee Type 1 · Moderator
    Staff Member

    Messages:
    13,719
    Likes Received:
    10,746
    Trophy Points:
    298
    Hi,

    That's good news. Have you been following your BGs with just the sensor, or have you also been backing this up with the meter??
     
  14. TypeZero.

    TypeZero. · Well-Known Member

    Messages:
    269
    Likes Received:
    64
    Trophy Points:
    48
    I’ve checked with a meter at least twice a day to make sure it’s correct. Most of the time the Libre sensors are fairly accurate the first 10 days then it just declines so most of the time I can rely on it when bolusing for meals
     
  15. EllieM

    EllieM Type 1 · Well-Known Member

    Messages:
    2,973
    Likes Received:
    1,681
    Trophy Points:
    198
    Have you had any issues with skin irritation using the libre? Hopefully this was a one off but I guess you'll want to be careful when you insert the next one.... If you think you might be getting a skin allergy you could try cavilon spray or a barrier cream.
    Good luck. (I had to discontinue using the libre because of allergies and it was heartbreaking, though I am having better luck with the dexcom and barrier cream.)
     
  16. ert

    ert Type 1 · Well-Known Member

    Messages:
    1,858
    Likes Received:
    2,421
    Trophy Points:
    198
    That's exactly what I was trying to say. You said it better. After two weeks, my fast-acting insulin becomes ineffective, even if I open a new vial which is kept in the refrigerator. Occasionally this doesn't happen, but mostly it does. Instead of the Fiasp taking 5 minutes to drop my blood sugars by 0.3 mmol/l, it takes 60 minutes, and isn't as effective, so I have to increase my second split dose.
     
  17. AngelinaJ

    AngelinaJ · Newbie

    Messages:
    4
    Likes Received:
    0
    Trophy Points:
    21
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook